Louisiana, 2016Hail in Louisiana, May 1 to 2, 2016
May 1 to 2, 2016 · NWS SHV · 4 events in 3 counties and zones
Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level disturbance to result in the development of scattered strong to severe thunderstorms across portions of North Louisiana, East Texas, and Southcentral Arkansas. Large hail and damaging winds were the result of the stronger storms, before they diminished prior to daybreak on the 2nd as the air mass stabilized with the passage of the upper level disturbance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:47 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, May 1, 1:47 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CDT SUN MAY 1 2016
AVIATION...
THIS AFTERNOON AN INVERTED SURFACE TROUGH OF LOW PRESSURE AND
SURFACE BOUNDARY ACROSS THE FOUR STATE REGION FROM DEEP EAST TEXAS
ACROSS NORTH CENTRAL LOUISIANA AND INTO SOUTHEAST OKLAHOMA WILL BE
THE FOCUS FOR SHOWERS AND THUNDERSTORMS. ALSO MVFR CLOUDS AND
CEILINGS IN AND NEAR THE SHOWERS AND THUNDERSTORMS WILL PREVAIL
WITH REDUCED VISIBILITIES IN THE CONVECTION. EXPECTING THE
BOUNDARY AND TROUGH TO SHIFT NORTHWEST SLIGHTLY DURING THE
AFTERNOON AND EVENING...BECOMING NEARLY STATIONARY LATE
TONIGHT...THEN FORECASTING THE BOUNDARY AND WIND SHIFT NUDGING
BACK TO THE SOUTHEAST NEAR DAYBREAK. MVFR/IFR CATEGORIES EXPECTED
TO PREVAIL ALONG AND NEAR THE BOUNDARY AND SURFACE TROUGH
OVERNIGHT AND INTO THE EARLY MORNING...THEN RETURNING TO VFR IN
THE MID TO LATE MORNING AS THE CONVECTION SHIFTS NORTHEAST AND
EAST OUT OF THE AREA BY EARLY TO MID AFTERNOON MONDAY.
SURFACE WINDS WILL BE VARIABLE LESS THAN 7 KNOTS WITH THE
TROUGH AND NORTHEAST TO NORTH AROUND THE BACK OF THE SURFACE
BOUNDARY AND TROUGH OF LOW PRESSURE. NORTH TO NORTHEAST WINDS WILL
PREVAIL FOR MANY OF THE SOUTHWEST ARKANSAS...NORTHEAST AND EAST
TEXAS SITES AND PARTS OF NORTHWEST LOUISIANA DURING THE AFTERNOON
BEFORE THE BOUNDARY LIFTS BACK NORTH THEN RETURN TO THE
NORTH TO NORTHEAST DIRECTION DURING THE EARLY MORNING HOURS AND
THE REMAINING TERMINAL SITE OF SOUTH CENTRAL ARKANSAS...NORTH
CENTRAL LOUISIANA AND INTO DEEP EAST TEXAS IN THE LATE MORNING TO
EARLY AFTERNOON MONDAY. /06/
&&
.PREV DISCUSSION... /ISSUED 1113 AM CDT SUN MAY 1 2016/
DISCUSSION...
HAVE LOWERED AFTN POPS AS CONVECTION SKIRTING THE SE CWA...HAS
SHIFTED FURTHER AWAY TO THE SOUTH AND EAST. HOWEVER...THIS
RETURNING BOUNDARY IS STILL EXPECTED...AND WITH AFTN
HEATING...EXPECT SCATTERED CONVECTION TO BEGIN FILLING IN OVER
MAINLY NORTH LA PORTIONS OF AREA. ALSO...12Z SOUNDING AT KSHV VERY
MARGINAL FOR CONVECTION...AS BOTH SURFACE BASED INVERSION NEEDS TO
ERODE...IN ADDITION TO COMPLETE ABSENCE OF MOISTURE ABOVE 700 MB.
THUS...HAVE LOWERED POPS TO 10 PERCENT NW TO 40 PERCENT OVER SE
CWA. NO OTHER CHANGES MADE./VII/.
PREV DISCUSSION... /ISSUED 640 AM CDT SUN MAY 1 2016/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 84 62 74 54 / 20 40 50 20
MLU 83 65 74 56 / 30 60 70 40
DEQ 78 55 70 48 / 10 50 30 10
TXK 81 59 71 51 / 10 50 30 10
ELD 83 61 72 53 / 20 40 50 20
TYR 80 59 71 51 / 20 40 50 10
GGG 83 61 72 53 / 20 40 50 20
LFK 83 65 75 56 / 30 60 70 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06/07
Hazardous weather outlook, May 1, 11:03 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CDT SUN MAY 1 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>012-014-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-021715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-
1203 PM CDT SUN MAY 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...MAINLY LATE THIS AFTERNOON AND OVERNIGHT...AS A WARM
FRONT LIFTS NORTHWARD INTO THE AREA. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AFTERNOON...BEFORE A COLD FRONT MOVES THROUGH THE REGION
AND BRINGS AN END TO THE RAIN FOR THE REMAINDER OF THE WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
LAZ013-017>022-TXZ152-153-165>167-021715-
JACKSON-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1203 PM CDT SUN MAY 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ALONG A SLOWLY NORTHWARD MOVING COLD FRONT THIS
AFTERNOON...POSSIBLY BECOMING MORE WIDESPREAD DURING THE OVERNIGHT
HOURS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS...WITH THE POSSIBILITY OF
ISOLATED FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS ALONG WITH THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY EVENING BEFORE A COLD
FRONT MOVES US THROUGH THE REGION BRINGING AND END TO THE RAIN FOR
THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT.
VII
In the hours before
Special weather statement, May 1, 4:39 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT SUN MAY 1 2016
LAZ011-018-012330-
RED RIVER LA-NATCHITOCHES LA-
539 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATCHITOCHES AND
SOUTHEASTERN RED RIVER PARISHES UNTIL 630 PM CDT...
AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF COUSHATTA...OR 15 MILES WEST OF NATCHITOCHES...MOVING
NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALLEN...POWHATAN...LAKE END AND AJAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3185 9344 3201 9328 3187 9311 3173 9337
TIME...MOT...LOC 2238Z 228DEG 7KT 3183 9334
15
Special weather statement, May 1, 4:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT SUN MAY 1 2016
LAZ017-020000-
SABINE LA-
559 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH UNTIL 700
PM CDT...
AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ZWOLLE...OR 10 MILES WEST OF MANY...MOVING NORTHEAST
AT 10 MPH.
DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANY...ZWOLLE...FLORIEN...FISHER...NEGREET AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3138 9364 3149 9372 3150 9372 3151 9371
3151 9374 3152 9374 3154 9376 3176 9348
3150 9332
TIME...MOT...LOC 2258Z 241DEG 11KT 3152 9361
15Hail, Union
- When
- May 1, 5:45 PM CST
- Where
- Union County, 0.48 mi NW of Spearsville
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 32.935, -92.606
A video was posted to the KTVE Facebook page of penny to nickel size hail that fell in Spearsville.
Hail, De Soto
- When
- May 1, 8:15 PM CST
- Where
- De Soto County, 4.4 mi NNW of Hunter
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.960, -93.893
Penny size hail fell in the Stanley community.
Hail, Caddo
- When
- May 2, 7:25 AM CST
- Where
- Caddo County, 1.37 mi WNW of Dixie Gardens
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.457, -93.722
Dime size hail was reported at the intersection of Youree Drive and Southfield Road in the Broadmoor area of Shreveport.
Hail, Caddo
- When
- May 2, 7:43 AM CST
- Where
- Caddo County, 1.38 mi SE of Shreveport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.464, -93.736
Dime size hail fell at the intersection of Fern Avenue and Ockley Drive.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624968, 624969, 624970, 624971.